Obese patients taking warfarin may have higher bleeding risk

Obese patients on warfarin may have higher bleeding risk
Obese patients on warfarin may have higher bleeding risk

HealthDay News — Obese patients prescribed warfarin have a higher risk of experiencing a bleeding event compared with their normal-weight counterparts, study findings suggest.

To evaluate the effect of bleed events in obese patients taking warfarin, Adedotun Ogunsua, MD, of the University of Massachusetts in Worcester, and colleagues conducted a one-year study of 863 patients. Of the participants, 21% were considered normal weight, 38% were classified as overweight, and 41% were considered obese.

Using body mass index (BMI), the investigators evaluated patients for abnormal bleeding, including gastrointestinal and brain bleeds, and minor bleeds. Results were presented at the findings presented the American Heart Association's Arteriosclerosis, Thrombosis and Vascular Biology/Peripheral Vascular Disease 2015 Scientific Sessions, held from May 7 to 9 in San Francisco.

Of the patients, 8.2% (n=71), experienced a bleeding event. About one-third of these episodes were major (gastrointestinal, intracerebral, and retroperitoneal hemorrhage), and two-third were minor  (epistaxis, hematuria, vaginal, and skin bleeds).

People who were obese had an 84% higher risk of a major bleeding event, noted the researchers. And, the heavier someone was, the greater their risk of bleeding while taking warfarin.

“Risk is higher with increasing BMI,” concluded the scientists. "Future studies are needed to understand the mechanism by which obesity increases bleeding risk for patients on warfarin and whether similar risk [exists] for the novel oral anticoagulants."

References

  1. American Heart Association. “Obese patients may be at higher risk of bleeding when taking warfarin.” [Press release]. Retrieved from http://blog.heart.org/obese-patients-may-be-at-higher-risk-of-bleeding-when-taking-warfarin/
Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters